The syndrome of inappropriate antidiuretic hormone secretion (SIADH) during treatment with the antipsychotic agents haloperidol and quetiapine

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

A 45-year-old man with paranoid schizophrenia repeatedly developed hyponatraemia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), both after treatment with haloperidol and after taking quetiapine. This side effect did not occur subsequently during clozapine treatment. SIADH has been described in connection with almost all psychotropic drugs. Since the risk of developing SIADH is increased with increasing age, comorbid somatic disorders and polypharmacy, and the mean age of the psychiatric patient will further increase in the years to come, the physician should be alert to the risk factors and the clinical symptoms of disturbances in water balance; moreover, the proper differential diagnostic deliberations should be made. In case of increased risk, it is recommended to monitor the serum sodium during the first 1-4 weeks of pharmacotherapy.

Translated title of the contributionThe syndrome of inappropriate antidiuretic hormone secretion (SIADH) during treatment with the antipsychotic agents haloperidol and quetiapine
Original languageDutch
Pages (from-to)1944-1948
Number of pages5
JournalNederlands Tijdschrift voor Geneeskunde
Volume150
Issue number35
Publication statusPublished - 2 Sep 2006

Cite this

@article{59e35bf10f424c3a83113c6b31bfdad9,
title = "Het syndroom van inadequate secretie van antidiuretisch hormoon (SIADH) tijdens het gebruik van de antipsychotica haloperidol en quetiapine",
abstract = "A 45-year-old man with paranoid schizophrenia repeatedly developed hyponatraemia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), both after treatment with haloperidol and after taking quetiapine. This side effect did not occur subsequently during clozapine treatment. SIADH has been described in connection with almost all psychotropic drugs. Since the risk of developing SIADH is increased with increasing age, comorbid somatic disorders and polypharmacy, and the mean age of the psychiatric patient will further increase in the years to come, the physician should be alert to the risk factors and the clinical symptoms of disturbances in water balance; moreover, the proper differential diagnostic deliberations should be made. In case of increased risk, it is recommended to monitor the serum sodium during the first 1-4 weeks of pharmacotherapy.",
author = "{Van Den Heuvel}, {O. A.} and Bet, {P. M.} and {Van Dam}, {E. W C M} and Eeckhout, {A. M.}",
year = "2006",
month = "9",
day = "2",
language = "Dutch",
volume = "150",
pages = "1944--1948",
journal = "Nederlands Tijdschrift voor Geneeskunde",
issn = "0028-2162",
publisher = "Bohn Stafleu van Loghum",
number = "35",

}

TY - JOUR

T1 - Het syndroom van inadequate secretie van antidiuretisch hormoon (SIADH) tijdens het gebruik van de antipsychotica haloperidol en quetiapine

AU - Van Den Heuvel, O. A.

AU - Bet, P. M.

AU - Van Dam, E. W C M

AU - Eeckhout, A. M.

PY - 2006/9/2

Y1 - 2006/9/2

N2 - A 45-year-old man with paranoid schizophrenia repeatedly developed hyponatraemia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), both after treatment with haloperidol and after taking quetiapine. This side effect did not occur subsequently during clozapine treatment. SIADH has been described in connection with almost all psychotropic drugs. Since the risk of developing SIADH is increased with increasing age, comorbid somatic disorders and polypharmacy, and the mean age of the psychiatric patient will further increase in the years to come, the physician should be alert to the risk factors and the clinical symptoms of disturbances in water balance; moreover, the proper differential diagnostic deliberations should be made. In case of increased risk, it is recommended to monitor the serum sodium during the first 1-4 weeks of pharmacotherapy.

AB - A 45-year-old man with paranoid schizophrenia repeatedly developed hyponatraemia due to the syndrome of inappropriate antidiuretic hormone secretion (SIADH), both after treatment with haloperidol and after taking quetiapine. This side effect did not occur subsequently during clozapine treatment. SIADH has been described in connection with almost all psychotropic drugs. Since the risk of developing SIADH is increased with increasing age, comorbid somatic disorders and polypharmacy, and the mean age of the psychiatric patient will further increase in the years to come, the physician should be alert to the risk factors and the clinical symptoms of disturbances in water balance; moreover, the proper differential diagnostic deliberations should be made. In case of increased risk, it is recommended to monitor the serum sodium during the first 1-4 weeks of pharmacotherapy.

UR - http://www.scopus.com/inward/record.url?scp=33749247402&partnerID=8YFLogxK

M3 - Article

VL - 150

SP - 1944

EP - 1948

JO - Nederlands Tijdschrift voor Geneeskunde

JF - Nederlands Tijdschrift voor Geneeskunde

SN - 0028-2162

IS - 35

ER -